Alert archive / Montana / Winter Storm Warnings in 2008

Winter Storm Warning 7, NWS Great Falls, MT

February 15, 2008

NWS Great Falls, MT issued this winter storm warning at Feb 15, 2008, 6:32 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2008, 6:32 PM MST (01:32 UTC)
Expired
Feb 16, 2008, 3:59 AM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KTFX 160132
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MST FRI FEB 15 2008

MTZ009-161300-
/O.UPG.KTFX.SB.Y.0015.080216T0400Z-080216T1900Z/
/O.NEW.KTFX.WS.W.0007.080216T0132Z-080216T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...BROWNING
632 PM MST FRI FEB 15 2008

...WINTER STORM WARNING IN EFFECT UNTIL NOON MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT UNTIL NOON MST SATURDAY. THE
SNOW AND BLOWING SNOW ADVISORY IS NO LONGER IN EFFECT. 

SUSTAINED WEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 65 MPH...ARE
EXPECTED THROUGH SATURDAY MORNING. A WIND GUST OF 62 MPH WAS
REPORTED IN THE TOWN OF BABB AT 615 PM MST. ALSO...PERIODS OF SNOW
ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE THROUGH SATURDAY
MORNING AS A PACIFIC STORM SYSTEM AFFECTS THE REGION. TOTAL NEW
SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED OVER THE
MOUNTAINS...WITH LESS THAN AN INCH OVER THE PLAINS.

THE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW...REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES FROM THIS EVENING
THROUGH SATURDAY MORNING. THESE CONDITIONS COULD CREATE HAZARDOUS
TRAVEL CONDITIONS AT TIMES...ESPECIALLY THROUGH THE MOUNTAIN
PASSES...INCLUDING HIGHWAY 2 OVER MARIAS PASS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

MTZ048-161300-
/O.EXT.KTFX.SB.Y.0015.080216T0132Z-080216T1900Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...CHOTEAU
632 PM MST FRI FEB 15 2008

...SNOW AND BLOWING SNOW ADVISORY NOW IN EFFECT UNTIL NOON MST
SATURDAY...

THE SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT UNTIL NOON
MST SATURDAY. 

PERIODS OF SNOW ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
THROUGH SATURDAY MORNING AS A PACIFIC STORM SYSTEM AFFECTS THE
REGION. TOTAL NEW SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE
EXPECTED OVER THE MOUNTAINS...WITH LESS THAN AN INCH OVER THE
PLAINS. IN ADDITION...SUSTAINED WEST WINDS OF 20 TO 30 MPH...WITH
GUSTS TO 55 MPH...ARE EXPECTED THROUGH SATURDAY MORNING.

THE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW...REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES FROM THIS
EVENING THROUGH SATURDAY MORNING. THESE CONDITIONS COULD CREATE
HAZARDOUS TRAVEL CONDITIONS AT TIMES...ESPECIALLY THROUGH THE
MOUNTAIN PASSES.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$

COHEN
2 follow-up statements
000 
WWUS45 KTFX 160436
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
936 PM MST FRI FEB 15 2008

MTZ009-161300-
/O.CON.KTFX.WS.W.0007.000000T0000Z-080216T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...BROWNING
936 PM MST FRI FEB 15 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST SATURDAY.

SUSTAINED WEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 65 MPH...ARE
EXPECTED THROUGH 3 AM MST TONIGHT. THEN...FROM 3 AM MST TONIGHT
THROUGH NOON MST SATURDAY...SUSTAINED NORTHWEST WINDS OF 20 TO 30
MPH...WITH GUSTS TO 55 MPH...ARE EXPECTED. A WIND GUST OF 62 MPH
WAS REPORTED IN THE TOWN OF BABB AT 615 PM MST FRIDAY EVENING.
ALSO...PERIODS OF SNOW ARE EXPECTED TO CONTINUE THROUGH SATURDAY
MORNING. TOTAL NEW SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE
EXPECTED OVER THE MOUNTAINS...WITH LESS THAN AN INCH OVER THE
PLAINS.

THE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW...REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES THROUGH SATURDAY
MORNING. THESE CONDITIONS WILL CREATE HAZARDOUS TRAVEL CONDITIONS AT
TIMES...ESPECIALLY THROUGH THE MOUNTAIN PASSES...INCLUDING HIGHWAY
2 OVER MARIAS PASS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$

MTZ048-161300-
/O.CON.KTFX.SB.Y.0015.000000T0000Z-080216T1900Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...CHOTEAU
936 PM MST FRI FEB 15 2008

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON
MST SATURDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST
SATURDAY. 

PERIODS OF SNOW ARE EXPECTED TO CONTINUE THROUGH SATURDAY MORNING.
TOTAL NEW SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED OVER
THE MOUNTAINS...WITH LESS THAN AN INCH OVER THE PLAINS. IN
ADDITION...SUSTAINED WEST AND NORTHWEST WINDS OF 20 TO 30 MPH...WITH
GUSTS TO 55 MPH...ARE EXPECTED THROUGH SATURDAY MORNING.

THE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW...REDUCING
VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES THROUGH SATURDAY
MORNING. THESE CONDITIONS WILL CREATE HAZARDOUS TRAVEL CONDITIONS AT
TIMES...ESPECIALLY THROUGH THE MOUNTAIN PASSES.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$

COHEN
000 
WWUS45 KTFX 161059
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MST SAT FEB 16 2008

MTZ009-161200-
/O.CAN.KTFX.WS.W.0007.000000T0000Z-080216T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...BROWNING
359 AM MST SAT FEB 16 2008

...WINTER STORM WARNING IS CANCELLED FOR THE NORTHERN ROCKY 
MOUNTAIN FRONT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT.

SNOW WILL DIMINISH THROUGH EARLY THIS MORNING WITH LITTLE OR NO
ADDITIONAL ACCUMULATION EXPECTED. WINDS WILL ALSO CONTINUE TO
DIMINISH THROUGH THIS MORNING...HOWEVER BREEZY CONDITIONS WILL
PERSIST...CREATING LOCAL AREAS OF BLOWING AND DRIFTING SNOW AT
TIMES.

$$

MTZ048-161200-
/O.CAN.KTFX.SB.Y.0015.000000T0000Z-080216T1900Z/
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITY OF...CHOTEAU
359 AM MST SAT FEB 16 2008

...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED FOR THE SOUTHERN 
ROCKY MOUNTAIN FRONT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
SNOW AND BLOWING SNOW ADVISORY FOR THE SOUTHERN ROCKY MOUNTAIN FRONT. 

SNOW WILL DIMINISH THROUGH EARLY THIS MORNING WITH ADDITIONAL
ACCUMULATIONS OF LESS THAN 2 INCHES IN THE MOUNTAINS WITH LITTLE
OR NO ADDITIONAL ACCUMULATIONS AT LOWER ELEVATIONS. WINDS WILL
ALSO CONTINUE TO DIMINISH THROUGH THIS MORNING...HOWEVER BREEZY
CONDITIONS WILL PERSIST...CREATING LOCAL AREAS OF BLOWING AND
DRIFTING SNOW AT TIMES...MAINLY IN THE MOUNTAINS.

$$

HOENISCH

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 15, 4:43 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 15, 4:43 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MST FRI FEB 15 2008

UPDATE TO AVIATION SECTION ONLY.

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UPPER LEVEL SHORTWAVE TROUGH WITH AN
ACCOMPANYING WEAK COLD FRONT WILL MOVE ACROSS THE PACIFIC
NORTHWEST THIS EVENING AND INTO MONTANA AFTER MIDNIGHT. THIS WILL
BRING NUMEROUS SNOW SHOWERS TO THE WESTERN MOUNTAINS THIS EVENING
AND OVERNIGHT. STRONG WESTERLY WINDS WILL ALSO PERSIST IN THIS
AREA...CAUSING AREAS OF BLOWING SNOW. AM EXPECTING THE SNOW TO
BECOME WIDESPREAD ACROSS THE ROCKY MOUNTAIN FRONT THIS
EVENING...SO HAVE MOVED THE START TIME OF THE SNOW AND BLOWING
SNOW ADVISORY UP TO 9 PM MST. THE SURFACE TROUGH TO THE LEE OF THE
ROCKIES WILL KEEP THE PLAINS DRY THROUGH THE EVENING...BUT THERE
WILL BE A SLIGHT CHANCE OF PRECIPITATION ALONG THE TROUGH LINE
ACROSS THE NORTHEAST TFX ZONES. A FEW POCKETS OF BELOW FREEZING
AIR IN BLAINE COUNTY MAY ALSO CAUSE PATCHY FREEZING DRIZZLE. THE
AIRMASS WILL QUICKLY COOL AS THE SHORTWAVE MOVES THROUGH THE AREA
AFTER MIDNIGHT...SPREADING SCATTERED SNOW SHOWERS ACROSS THE
REMAINDER OF THE AREA. WILL MENTION BLOWING SNOW IN THE MOUNTAINS
OF CENTRAL MONTANA AS WELL...AS SNOW AND BLOWING SNOW SHOULD BE
MORE WIDESPREAD THERE. WINDS WILL DECREASE ON SATURDAY IN THE WAKE
OF THE SHORTWAVE...AND ANY LINGERING SNOW SHOWERS WILL BE LIMITED
TO THE MOUNTAINS AS THE COOL NORTHWESTERLY FLOW BRIEFLY BECOMES
DRIER. HOWEVER...ANOTHER SHORTWAVE TROUGH WITH A SECONDARY SURGE
OF COOLER CANADIAN AIR WILL RAPIDLY MOVE THROUGH THE AREA SATURDAY
NIGHT. WINDS WILL BECOME MORE NORTHERLY AT THE SURFACE...FOR A
GOOD CHANCE OF UPSLOPE SNOW ACROSS CENTRAL MONTANA. ON
SUNDAY...THE LINGERING COOL AND DRY NORTHERLY FLOW ALOFT WILL KEEP
WINDS LIGHT AND TEMPERATURES CLOSE TO NORMAL.  COULSTON

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL HIGH
PRESSURE RIDGE OVER THE WEST COAST WILL MOVE THROUGH THE PACIFIC
NORTHWEST SUNDAY NIGHT. THIS RIDGE WILL BE OVER THE ROCKIES BY
TUESDAY MORNING AND MOVE EAST OF THE ZONES WEDNESDAY NIGHT. THIS
RIDGE WILL KEEP THE AIRMASS WARM AND DRY. A SHORTWAVE MOVES OVER
THE PACIFIC NORTHWEST WEDNESDAY NIGHT...AND MOVES OVER THE
ROCKIES WEDNESDAY. MID-LEVEL FLOW WILL REMAIN RATHER WEAK AND
DEVELOPS SPLIT FLOW OVER THE ZONES. MOISTURE INCREASES OVER THE
AREA BUT MOST PRECIPITATION WILL BE RESTRICTED TO THE WESTERN
MOUNTAINS. TEMPS WILL REMAIN WELL OVER NORMALS THROUGH THE
PERIOD. ZELZER

THURSDAY THROUGH FRIDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH ONLY MINOR DIFFERENCES IN TIMING. A SERIES OF
WEATHER DISTURBANCES IN A SOUTHWESTERLY FLOW ALOFT MOVE ACROSS
THE FORECAST AREA...AHEAD OF AN UPPER LEVEL LOW PRESSURE TROUGH
THAT MOVES ONTO THE WEST COAST. THIS SHOULD RESULT IN PARTLY TO
MOSTLY CLOUDY SKIES WITH A SLIGHT CHANCE OF RAIN OR SNOW
SPREADING EASTWARD ACROSS MUCH OF OUR FORECAST AREA. THERE IS A
LITTLE BETTER CHANCE OF PRECIPITATION OVER HIGHER MOUNTAINS. A
WEAK COLD FRONT MOVES ACROSS THE REGION WITH TEMPERATURES COOLING
TO NEAR SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 2335Z.
A FAST-MOVING WEATHER SYSTEM WILL BE MOVING THROUGH THE FORECAST
AREA SATURDAY MORNING. WELL IN ADVANCE OF THIS SYSTEM CEILINGS
ABOVE 15000 FT WILL DEVELOP FROM NW TO SE THIS AFTERNOON.
CEILINGS WILL LOWER OVERNIGHT AND AREAS OF PRECIPITATION WILL
DEVELOP. ALTHOUGH THE CEILINGS AND VISIBILITIES ARE EXPECTED TO
BE GENERALLY VFR DO EXPECT AT LEAST LOCAL MVFR CEILINGS AND
VISIBILITIES NEAR AND AFTER MIDNIGHT AND CONTINUING INTO SATURDAY
MORNING. THERE IS SOME QUESTION ABOUT THE TYPE OF PRECIPITATION.
PRECIPITATION OVER THE LOWER ELEVATIONS COULD START OFF AS RAIN
BUT SHOULD QUICKLY TURN TO SNOW. THERE IS A VERY SMALL RISK OF
FREEZING RAIN FOR THE LOWER ELEVATIONS AND EVEN SHOULD IT OCCUR
IT WILL PROBABLY LAST LESS THAN AN HOUR. EXPECT MOUNTAIN
OBSCUREMENT NEAR THE ROCKY MOUNTAIN FRONT BY THIS EVENING WITH
SOME MOUNTAIN OBSCUREMENT OVER THE SW AND CENTRAL MOUNTAINS NEAR
AND AFTER MIDNIGHT. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  32  42  20  39 /  20  10  50  10
CTB  26  41  19  38 /  20  10  30   0
HLN  28  42  20  37 /  30  10  20  10
BZN  27  44  20  36 /  30  20  20  10
WEY  15  32  12  28 /  20  30  20  10
DLN  25  40  15  34 /  20  10  10  10
HVR  25  40  14  32 /  40  30  20   0
LWT  30  40  18  32 /  40  30  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM 9 PM THIS EVENING TO NOON
MST SATURDAY FOR MTZ009-048.

&&

SHORT TERM...COULSTON
LONG TERM...ZELZER/EK
AVIATION...BLANK/CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 15, 2:22 PM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MST FRI FEB 15 2008

MTZ009-048-162130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
222 PM MST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING PACIFIC STORM SYSTEM WILL BRING STRONG WINDS...SNOW...
AND BLOWING SNOW TO THE MOUNTAINS BEGINNING THIS EVENING. A SNOW AND
BLOWING SNOW ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING THROUGH
NOON MST SATURDAY FOR THE ROCKY MOUNTAIN FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FOR THE ROCKY
MOUNTAIN FRONT UNTIL NOON MST SATURDAY. THE THREAT FOR STRONG
WINDS...SNOW...AND BLOWING SNOW IS EXPECTED TO DECREASE BY
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-162130-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
222 PM MST FRI FEB 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING A CHANCE FOR LIGHT SNOW TO THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK WEATHER DISTURBANCE WILL BRING MORE AREAS OF LIGHT SNOW TO
THE REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COHEN

Nearby

Winter Storm Warnings in Montana, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.